Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 36, NWS Salt Lake City, UT

August 14, 2001Emery County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2001, 7:30 PM MDT for Emery County, Wayne County, Utah. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2001, 7:30 PM MDT (01:30 UTC)
Expired
Aug 14, 2001, 9:00 PM MDT
In force
90 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Emery County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 209 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2001-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2001-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 150130
FFWSLC
FFWSLC
UTC015-055-150300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 PM MDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN EMERY COUNTY IN UTAH
  NORTH CENTRAL WAYNE COUNTY IN UTAH
  
* UNTIL 900 PM MDT

* AT 725 PM MDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW 
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE SAN RAFAEL SWELL IN 
SOUTHWESTERN EMERY COUNTY AND NORTH CENTRAL WAYNE COUNTY.  THE AREAS 
OF HEAVY RAIN WERE DRIFTING SLOWLY SOUTHWARD.  WHILE RAIN WILL 
GRADUALLY DECREASE IN INTENSITY THIS EVENING...DANGEROUS RUNOFF AND 
FLASH FLOODING CAN STILL BE EXPECTED IN THIS AREA THROUGH 9 PM MDT. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3836 11118 3832 11059 3923 11037 3903 11118

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:45 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 14, 2:45 PM MDT, 4 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT TUE AUG 14 2001

SYNOPSIS...HIGH PRESSURE AND A GENERALLY DRY AIRMASS WILL REMAIN
OVER THE REGION INTO THE WEEKEND.  TEMPERATURES WILL BE ON A SLIGHT
WARMING TREND THROUGH FRIDAY.

DISCUSSION...THE MEAN RIDGE WILL REMAIN OVER THE WESTERN U.S. INTO
NEXT WEEK.  UTAH WILL BE UNDER A LIGHT NORTHWESTERLY FLOW THROUGH
THURSDAY...THEN COME UNDER A LIGHT SOUTHWESTERLY FLOW FRIDAY AS THE
UPPER RIDGE AXIS SHIFTS OVERHEAD.  TEMPERATURES WILL BE ON A VERY
SLOW WARMING TREND WITH A COUPLE DEGREES OF WARMING EACH OF THE NEXT
COUPLE OF DAYS.  WIDELY SCATTERED CONVECTION DEVELOPED OVER THE MTNS
THIS AFTERNOON...AND SHOULD GO TO BED QUICKLY THIS EVENING.  THE
MODELS ARE PICKING UP ON A VERY WEAK SHORTWAVE MOVING INTO NW UTAH
LATE TONIGHT AND THROUGH UTAH WEDNESDAY...BUT WITH THE DRYING
AIRMASS AND GENERAL HIGH PRESSURE WONT LEAVE ANYTHING IN OTHER THAN
SLIGHT CHANCE NW CORNER TONIGHT...AND SLIGHT CHANCE MTNS WEDNESDAY.

THE EXTENDED LOOKS DRY WITH CONTINUED ABOVE NORMAL TEMPERATURES.  AN
EAST-WEST ELONGATED UPPER LEVEL RIDGE AXIS WILL REMAIN OVER THE
SOUTHWEST THROUGH AT LEAST SUNDAY PREVENTING ANY RETURN OF MONSOONAL
MOISTURE.  THE MRF TRIES TO AMPLIFY THE RIDGE AND SHIFT IT EAST TO
THE FOUR-CORNERS AREA MONDAY AND TUESDAY AS A TROF DEVELOPS OVER THE
PAC NW.  THIS COULD POSSIBLY ALLOW A LITTLE MOISTURE RETURN INTO SE
UTAH...AND SO HAVE ADDED SLIGHT CHANCE TO S MTNS AND SE VALLEYS.

SLC 11-0  CDC 11-0  HOGAN

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:00 PM MDTFlash Flood WarningSLCEmery, Wayne90 min
Aug 14, 8:03 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne27 min
Aug 14, 8:30 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Aug 14, 9:30 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan30 min
Aug 14, 10:00 PM MDTSevere Thunderstorm WarningSLCKane, San Juan30 min
Aug 15, 5:09 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane51 min

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.